Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 248, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jun 28, 2018, 9:22 PM CDT for 4 counties in Tennessee; Pemiscot County, Missouri. It was in force for 68 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2018, 9:22 PM CDT (02:22 UTC)
- Expired
- Jun 28, 2018, 10:30 PM CDT
- In force
- 68 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Pemiscot County, MO, Crockett County, TN, Dyer County, TN, Lake County, TN, Obion County, TN
The radar
The Memphis radar (KNQA), 102 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 10:00 PM CDT | TSTM WND DMG | 5 Nnw Dyersburg, TN | SHINGLE DAMAGE TO HOME AND SEVERAL LIMBS WERE DOWN. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 5:33 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
| Jun 28, 8:55 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 2.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2733 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1855 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
665
WUUS54 KMEG 290222
SVRMEG
MOC155-TNC033-045-095-131-290330-
/O.NEW.KMEG.SV.W.0248.180629T0222Z-180629T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
922 PM CDT THU JUN 28 2018
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Pemiscot County in southeastern Missouri...
Northwestern Crockett County in northwestern Tennessee...
Dyer County in northwestern Tennessee...
Western Obion County in northwestern Tennessee...
Lake County in northwestern Tennessee...
* Until 1030 PM CDT.
* At 922 PM CDT, a severe thunderstorm was located near Troy, or 8
miles west of Union City, moving south at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Dyersburg, Caruthersville, Portageville, Hayti, Steele, Reelfoot
Lake State Park, Tiptonville, Newbern, Ridgely, Troy, Obion, Hayti
Heights, Cooter, Wardell, Clayton, Deering, Bradleytown, Heloise,
Unionville and Bolton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3650 8913 3620 8913 3603 8916 3601 8921
3597 8914 3586 8913 3590 8935 3595 8941
3592 8951 3595 8969 3600 8973 3600 8996
3639 8995 3639 8975 3643 8973 3640 8959
3634 8954 3650 8954 3646 8946 3650 8940
TIME...MOT...LOC 0222Z 019DEG 60KT 3639 8920
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 6:26 PM CDT, 2 hours 56 minutes earlier.
Area forecast discussion, Jun 28, 6:26 PM CDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
626 PM CDT Thu Jun 28 2018
.DISCUSSION...
Updated for 00z Aviation Discussion.
&&
.PREV DISCUSSION... /issued 554 PM CDT Thu Jun 28 2018/
UPDATE...Evening update.
Updated to adjust the forecast in accordance with the newly issued
Severe thunderstorm watch. This is a highly uncertain event, but
it appears another MCS has the potential to move into West
Tennessee, the Missouri Bootheel and Northeast Arkansas this
evening/overnight. Damaging wind will be the primary threat but
large hail is also possible. Ongoing convection could help
stabilize the airmass ahead of the approaching MCS limiting the
threat...keep an eye to the North.
.PREV DISCUSSION... /issued 348 PM CDT Thu Jun 28 2018/
.Widespread Dangerous Heat Expected Again on Friday....
Currently, temperatures at 3PM are in the low to upper 90s across
much of the area. The exception being portions of west Tennessee
that have seen convective activity this afternoon. Heat index
values across much of the area have been at or above 105 F for
much of the day. Jonesboro has been the hot spot with values
hovering around the 110 F mark over the past couple hours. A few
showers and thunderstorms have begun to fire up across west
Tennessee, but should remain below severe limits.
Short term...rest of today through Sunday...
Showers and isolated thunderstorms will continue through sundown
for areas in west Tennessee near the Tennessee River. The HRRR
continues to bring another complex of storms into our area around
midnight, but the general consensus has been towards a dry
forecast. Current thinking is that the ridge will build in
tonight, and any weaker convection will not be able to overcome
the cap. Went ahead and left a 20 POP in across the area to
account for the uncertainty.
Friday will be another scorcher. Forecast dewpoints will be in the
mid to upper 70s coupled with temperatures in the mid to upper
90s. At this point, areas across northeast Arkansas will likely
meet or exceed 110F tomorrow, prompting a heat warning. Since an
advisory is already out, no watch will be issued. Will let the mid
shift make the final call on the heat warning as models may back
off on the moisture field. Some showers and thunderstorms may
form under the weakest part of the ridge tomorrow afternoon,
mainly near the Tennessee River.
Models are hinting at an inverted trough sneaking under the ridge
over the weekend. This will likely increase rain chances and
cloud cover from east to west, which should offset some of the
heat for eastern portions of the area. For areas along and west
of the Mississippi River, more heat advisories may be needed.
Long term...Monday through Independence Day...
A ridge of high pressure will dominate the interior U.S. during
this time period. There is still some question as to how strong
the ridge will be for next week, as it may flatten out some.
Nonetheless, hot and humid conditions will continue with heat
index values above the triple digit mark during this time frame.
General airmass thunderstorms will be isolated and sporadic
through this period as well.
AC3
&&
.AVIATION... 18Z TAFs
VFR through the period...with the exception of convection early on
at TUP bringing conditions down to IFR/MVFR. Then next complex of
storms located just south of STL will move into at least VC at JBR
and MKL by midnight. Not sure on exact coverage by that time or
whether the activity will hold together near MEM. Later in the
period late isolated convection is possible near sunset again.
Winds light from the south or southwest with stronger gusts early
at TUP.
JAB
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 8 PM CDT Friday for Clay-Craighead-
Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
Phillips-Poinsett-Randolph-St. Francis.
MO...Heat Advisory until 8 PM CDT Friday for Dunklin-Pemiscot.
MS...Heat Advisory until 8 PM CDT Friday for Alcorn-Benton MS-Calhoun-
Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-Marshall-
Monroe-Panola-Pontotoc-Prentiss-Quitman-Tallahatchie-Tate-
Tippah-Tishomingo-Tunica-Union-Yalobusha.
TN...Heat Advisory until 8 PM CDT Friday for Chester-Fayette-Hardeman-
Haywood-Lauderdale-Madison-McNairy-Shelby-Tipton.
Heat Advisory from 10 AM to 8 PM CDT Friday for Benton TN-
Carroll-Crockett-Decatur-Dyer-Gibson-Hardin-Henderson-Henry-
Lake-Obion-Weakley.
&&Hazardous weather outlook, Jun 28, 5:39 PM CDT, 3 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 539 PM CDT Thu Jun 28 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-300045- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 539 PM CDT Thu Jun 28 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Tonight A heat advisory remains in effect for a large portion of the Mid-South. Heat index values will rise above 105 degrees resulting in dangerous heat conditions. Strong to severe thunderstorms are expected today...mainly across West Tennessee, the Missouri Bootheel and Northeast Arkansas. The main threats from these storms will be damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Afternoon heat indices will exceed 105 degrees over the Mid-South on Friday. A heat advisory has been issued. The hot and humid conditions will continue into early next week. Heat advisories may need to be extended. Strong to severe thunderstorms may occur on Friday with best chances occurring over Northeast Mississippi. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this morning through early afternoon across portions of west Tennessee.
In the hours before
Local storm report, Jun 28, 7:20 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
720 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND DMG SALTILLO 34.38N 88.69W
06/28/2018 LEE MS PUBLIC
TREES DOWN IN SALTILLO.
0635 PM TSTM WND DMG INGOMAR 34.41N 89.04W
06/28/2018 UNION MS BROADCAST MEDIA
TREES DOWN IN INGOMAR.
&&
MRMSpecial weather statement, Jun 28, 7:25 PM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Memphis TN
725 PM CDT THU JUN 28 2018
MSZ022-023-290115-
Calhoun MS-Chickasaw MS-
725 PM CDT THU JUN 28 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 815 PM CDT
FOR...
Calhoun County in northeastern Mississippi...
Southwestern Chickasaw County in northeastern Mississippi...
At 725 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Vardaman, or 10
miles west of Houston, moving west at 15 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in Calhoun and southwestern Chickasaw Counties should monitor
this storm closely.
LAT...LON 3402 8949 3396 8914 3374 8913 3374 8919
3372 8919 3372 8950
TIME...MOT...LOC 0025Z 086DEG 13KT 3386 8919Local storm report, Jun 28, 8:41 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
841 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND DMG N POCAHONTAS 35.05N 88.82W
06/28/2018 HARDEMAN TN EMERGENCY MNGR
STRONG WINDS TOOK DOWN SWATHS OF TREES ALONG POWELL
CHAPEL ROAD SOUTH THROUGH POCAHONTAS.
0457 PM TSTM WND DMG MIDDLETON 35.06N 88.89W
06/28/2018 HARDEMAN TN COUNTY OFFICIAL
POWER LINES AND TREES DOWN ON HIGHWAY 57 BETWEEN
MIDDLETON AND POCAHONTAS.
0545 PM HAIL JUMPERTOWN 34.71N 88.66W
06/28/2018 E1.00 INCH PRENTISS MS BROADCAST MEDIA
ONE INCH HAIL.
0545 PM HAIL W RIENZI 34.77N 88.53W
06/28/2018 M1.00 INCH ALCORN MS TRAINED SPOTTER
1 INCH HAIL ON COUNTY ROAD 552 WEST OF RIENZI.
0600 PM HAIL MANTACHIE 34.32N 88.49W
06/28/2018 E1.00 INCH ITAWAMBA MS BROADCAST MEDIA
ONE INCH HAIL.
0600 PM TSTM WND DMG 5 N FULTON 34.33N 88.40W
06/28/2018 ITAWAMBA MS BROADCAST MEDIA
SEVERAL TREES DOWN ALONG HIGHWAY 25. 5 NORTH OF FULTON.
0625 PM TSTM WND DMG SALTILLO 34.38N 88.69W
06/28/2018 LEE MS PUBLIC
TREES DOWN IN SALTILLO.
0625 PM TSTM WND DMG BOONEVILLE 34.66N 88.57W
06/28/2018 PRENTISS MS BROADCAST MEDIA
SEVERAL TREES DOWN AROUND BOONEVILLE.
0635 PM TSTM WND DMG INGOMAR 34.41N 89.04W
06/28/2018 UNION MS BROADCAST MEDIA
TREES DOWN IN INGOMAR.
0640 PM TSTM WND GST TUPELO 34.26N 88.73W
06/28/2018 M58.00 MPH LEE MS ASOS
MEASURED 58 MPH WIND GUST AT TUPELO AIRPORT.
0640 PM HAIL SHERMAN 34.36N 88.84W
06/28/2018 E1.50 INCH PONTOTOC MS BROADCAST MEDIA
HALF DOLLAR TO PING PONG SIZED HAIL.
&&
MRMLocal storm report, Jun 28, 8:43 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
843 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL TILDEN 34.19N 88.35W
06/28/2018 E1.75 INCH ITAWAMBA MS BROADCAST MEDIA
GOLF BALL SIZED HAIL IN TILDEN SOUTH OF FULTON.
&&
MRMLocal storm report, Jun 28, 8:55 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
855 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL TILDEN 34.19N 88.35W
06/28/2018 E0.88 INCH ITAWAMBA MS BROADCAST MEDIA
CORRECTION HAIL WAS NICKEL SIZE IN TILDEN.
&&
MRMLocal storm report, Jun 28, 9:20 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
920 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND GST TIPTONVILLE 36.38N 89.47W
06/28/2018 E60 MPH LAKE TN PUBLIC
ESTIMATED WINDS OF 60 MPH.
&&
MRMThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 8:36 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Dyer, Gibson, Henry, Lake, Obion and 1 more | 54 min |
| Jun 28, 9:11 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Carroll, Gibson, Henry, Weakley | 49 min |
| Jun 28, 9:27 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Henry, Obion, Weakley | 33 min |
| Jun 28, 9:55 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Carroll, Crockett, Decatur, Gibson, Henderson and 4 more | 65 min |
| Jun 28, 10:01 PM CDT | Severe Thunderstorm Warning | MEG | Crockett, Dyer, Gibson, Lake, Lauderdale, Obion | 59 min |
| Jun 28, 10:13 PM CDT | Severe Thunderstorm Warning | MEG | Crockett, Dyer, Hardeman, Haywood, Lauderdale, Tipton | 62 min |
| Jun 28, 10:27 PM CDT | Severe Thunderstorm Warning | MEG | Carroll, Chester, Crockett, Decatur, Gibson, Hardeman and 4 more | 48 min |
| Jun 28, 10:50 PM CDT | Special Weather Statement | MEG | Fayette, Shelby | 55 min |
| Jun 28, 11:10 PM CDT | Special Weather Statement | MEG | Haywood, Lauderdale, Tipton | 50 min |
| Jun 28, 11:13 PM CDT | Special Weather Statement | MEG | Chester, Hardeman, Hardin, McNairy | 47 min |
| Jun 28, 11:36 PM CDT | Special Weather Statement | MEG | Fayette, Shelby | 54 min |
| Jun 29, 12:24 AM CDT | Special Weather Statement | MEG | Fayette, Shelby | 51 min |
| Jun 29, 3:54 AM CDT | Excessive Heat Warning | MEG | Dyer, Lake, Obion | 64 hr |
| Jun 28, 10:15 PM CDT | Special Weather Statement | MEG | Dunklin | 45 min |
| Jun 28, 10:54 PM CDT | Severe Thunderstorm Warning | MEG | Dunklin | 66 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2018Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.